Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 219, NWS Goodland, KS

July 20, 2000Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 6:34 AM CDT for Norton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2000, 6:34 AM CDT (11:34 UTC)
Expired
Jul 20, 2000, 7:30 AM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 201134
SVRGLD
KSC137-201230-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
634 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 730 AM CDT

* AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF NEW ALMELO...OR ABOUT 19
  MILES SOUTHWEST OF NORTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ALMELO AT 640 AM CDT
  LENORA AT 700 AM CDT
  DENSMORE...EDMOND AT 730 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...REAGER.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND ST6ATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

$$

ENTWISTLE

LAT...LON 4000 10019 3956 10019 3956 9963 3965 9963

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:29 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 3:29 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT THU JUL 20 2000

TSRA CHANCES ARE THE PROBLEM.

MODELS WERE SHAKY ON LOW LEVEL INITIALIZATION AND I WANTED TO USE AN
AVN/ETA BLEND...BUT BOTH SUFFER FROM CONVECTIVE PROBLEMS AT VARIOUS
POINTS IN THEIR SOLUTIONS.  WILL PLAY THE PATTERN RECOGNITION GAME
FOR THE ASSESSMENT OF TSRA CHANCES.

FLOW ALOFT BECOMES MORE AMPLIFIED WITH NORTHWEST REGIME CONTINUING.
JET LEVEL DYNAMICS BECOME LESS IMPRESSIVE OVER TIME...REDUCING THE
AREAL EXTENT OF ORGANIZED SEVERE POTENTIAL.  NUMEROUS BOUNDARIES AND
PLENTY OF MOISTURE AT ALL LEVELS CONTINUES...SO WILL THE TSRA
CHANCES.

ANOTHER PROBLEM WILL BE FLASH FLOOD POTENTIAL IN WEST CENTRAL YUMA
COUNTY IN COLORADO AND WALLACE...LOGAN...AND GOVE COUNTIES.  WITH
UNCERTAINTY IN WHERE CONVECTIVE ACTIVITY WILL BE WILL LEAVE FLASH
FLOOD WATCH OUT OF FORECAST.

BELOW NORMAL MAX TEMPS LOOK ON TRACK AND WILL BASE TEMPS ON ETA 850
MB AND 2M PROGS SINCE AVN APPEARS TO BE OVERDOING STRENGTH OF
UPSLOPE.

NO CHANGE TO EXTENDED SAVE FOR DAY 3 TEMPERATURE TWEAKS.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, Jul 20, 12:36 AM CDT, 5 hours 58 minutes before
NEZ079>081-200605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 PM MDT WED JUL 19 2000

...THE SEVERE THUNDERSTORM WATCH FOR DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES IN NEBRASKA HAS BEEN CANCELLED...

MUCH OF THE THUNDERSTORMS HAD PUSHED EAST OF THE AREA. THEREFORE THE
THUNDERSTORM WATCH IS CANCELLED.

A FEW THUNDERSTORMS MAY DEVELOP TONIGHT BUT THEY ARE NOT
ANTICIPATED TO BECOME SEVERE.

VP

C
Local storm report, Jul 20, 1:21 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    3 E GRINNELL              KS   1 INCH HAIL
07/20/00   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 20, 1:56 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    WINONA                    KS   1.75 INCH HAIL
07/20/00   LOGAN                          REPORTED BY PUBLIC.

AWJ

N
Local storm report, Jul 20, 3:36 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
236 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    12 N ECKLEY               CO   .88 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0712 PM    18 N WRAY                 CO   .88 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0800 PM    9 NNE HAIGLER             NE   .75 INCH HAIL
07/19/00   DUNDY                          REPORTED BY PUBLIC.

0845 PM    YUMA                      CO   1.75 INCH HAIL
07/19/00   YUMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0923 PM    8 WNW WRAY                CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    5 NW WRAY                 CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    7 W WRAY                  CO   1.25 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0930 PM    7 W WRAY                  CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0941 PM    7 W VERNON                CO   1.75 INCH HAIL
07/19/00   YUMA                           REPORTED BY PUBLIC.

1005 PM    2 S IDALIA                CO   TORNADO
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

1049 PM    9 SW ST FRANCIS           KS   1.75 INCH HAIL
07/19/00   CHEYENNE                       GOLFBALL HAIL COVERING
                                          GROUND. REPORTED BY
                                          PUBLIC.

1113 PM    15 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

1125 PM    15 N GOODLAND             KS   1.5 INCH HAIL
07/19/00   SHERMAN                        REPORTED BY PUBLIC.

1218 AM    3 E GRINNELL              KS   1 INCH HAIL
07/20/00   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1253 AM    WINONA                    KS   1.75 INCH HAIL
07/20/00   LOGAN                          REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:44 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 19, 11:06 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Jul 19, 11:23 PM CDTTornado WarningGLDCheyenne, Sherman52 min
Jul 20, 12:14 AM CDTTornado WarningGLDSherman46 min
Jul 20, 12:38 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan67 min
Jul 20, 12:56 AM CDTSevere Thunderstorm WarningGLDThomas64 min
Jul 20, 1:34 AM CDTSevere Thunderstorm WarningGLDLogan56 min
Jul 20, 1:41 AM CDTSevere Thunderstorm WarningGLDWallace64 min
Jul 20, 2:21 AM CDTTornado WarningGLDWallace24 min
Jul 20, 2:30 AM CDTSevere Thunderstorm WarningGLDLogan60 min
Jul 20, 4:32 AM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 20, 5:56 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 20, 6:11 AM CDTSevere Thunderstorm WarningGLDThomas49 min
Jul 20, 3:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins66 min
Jul 20, 5:35 PM CDTSevere Thunderstorm WarningGLDNorton25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.